Oklahoma, 2012

Hail in Oklahoma, April 9, 2012

April 9, 2012 · NWS TSA · 12 events in 4 counties and zones

Thunderstorms developed during the evening of April 9th in the vicinity of a stationary frontal boundary extending across northeastern Oklahoma. There were numerous occurrences of large hail with the stronger storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the evening of April 9th in the vicinity of a stationary frontal boundary extending across northeastern Oklahoma. There were numerous occurrences of large hail with the stronger storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 5:35 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 9, 5:35 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
635 PM CDT MON APR 9 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM
THUNDERSTORMS IN WESTERN OK AND SOUTHERN KS AT 2330Z MAY
REACH EASTERN OK TAF SITES KBVO/KTUL/KRVS/KMLC/ IN 05Z-10Z
TIME RANGE BEFORE DISSIPATING. MORE THUNDER COULD DEVELOP
TUESDAY AFTERNOON ALL TAF SITES. CONFIDENCE ONLY ALLOWS
PROB30 MENTION AT THIS TIME. OTHERWISE...OUTSIDE OF THUNDER
POTENTIAL...VFR.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT MON APR 9 2012/

DISCUSSION...
STORMS FIRING OUT IN THE TX PANHANDLE THIS AFTERNOON. W-NW UPPER
FLOW PATTERN COMBINING WITH A WEAK SURFACE BOUNDARY ACROSS THE
REGION AND A 30-40 KT LOW LEVEL JET SUPPORTS AT LEAST SCATTERED
CONVECTION VERY LATE TONIGHT ACROSS ERN OK. CHANCES FOR RAIN/STORMS
JUST ABOUT EVERY DAY WITH THE SURFACE BOUNDARY LINGERING IN THE
AREA FOR THE EARLY PERIODS...THEN LATER IN THE WEEK UPPER SUPPORT
WILL INCREASE AS A SLOW MOVING UPPER LEVEL SYSTEM BEGINS TO
APPROACH THE PLAINS. UPPER LEVEL FLOW WILL BEGIN TO TRANSITION TO
MORE SWRLY...WITH THE ASSOCIATED SURFACE REFLECTIONS BEGIN TO
ORGANIZE IN THE FORM OF A DRY LINE BY LATE IN THE WORK WEEK. GIVEN
THE LACK OF CONFIDENCE IN COVERAGE GIVEN THE SLOW MOVEMENT...HAVE
OPTED TO GO WITH HIGH CHANCE POPS FROM THURSDAY ON. EXPECT PLENTY
OF CLOUD COVER FOR THE BULK OF THE FORECAST PERIOD. SOME COOLER
AIR WILL TRY TO BACK DOOR IN TO THE NE OK/NW AR WED AND THURSDAY
AS CANADIAN HIGH PRESSURE SLIPS DOWN THE FROM THE HIGH PLAINS AND
MOVES SOUTHEAST. ANY COOL DOWN FROM THIS WILL BE BRIEF AS THIS
HIGH PRESSURE CENTER WORKS INTO THE SE CONUS. TEMPERATURE
WISE...STAYED FAIRLY CLOSE OT GUIDANCE...ESPECIALLY IN THE LATER
PERIODS GIVEN THE UNCERTAINTY ASSOCIATED WITH THE WEEKEND STORM
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  74  50  66 /  40  40  40  20
FSM   57  75  52  67 /  20  40  30  30
MLC   59  74  54  66 /  20  30  30  30
BVO   54  73  47  65 /  40  40  40  20
FYV   51  71  48  65 /  20  40  40  20
BYV   50  71  45  65 /  40  40  40  20
MKO   59  75  51  67 /  30  40  40  30
MIO   51  73  45  65 /  40  40  40  20
F10   58  74  53  67 /  30  40  40  30
HHW   60  75  57  69 /  20  20  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...18
LONG TERM....18
AVIATION...21
Hazardous weather outlook, Apr 9, 4:42 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT MON APR 9 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
542 PM CDT MON APR 9 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...MAINLY ALONG AND WEST OF HIGHWAY 75.
	ONSET...AFTER 7 PM...WITH ADDITIONAL THUNDERSTORMS LATE TONIGHT
        AFTER 3 AM.

DISCUSSION...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ACROSS SOUTHEAST
KANSAS MAY MOVE INTO PARTS OF FAR NORTHEAST OKLAHOMA AND POSSIBLY
NORTHWEST ARKANSAS AFTER 7 PM. A FEW OF THE STRONGER STORMS COULD
PRODUCE HAIL.

SEVERE THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS PARTS
OF NORTHWEST OKLAHOMA AND THE TEXAS PANHANDLE. THIS ACTIVITY WILL
EVENTUALLY DEVELOP INTO A FEW CLUSTERS OF STORMS THIS EVENING AND
BEGIN TO SPREAD SOUTHEAST. WHILE MOST OF THE ACTIVITY SHOULD REMAIN
WEST OF THE FORECAST AREA...A FEW STORMS COULD APPROACH PARTS OF
EASTERN OKLAHOMA MAINLY WEST OF HIGHWAY 75. A FEW OF THESE STORMS
COULD BE STRONG...CAPABLE OF PRODUCING HAIL.

ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE TONIGHT ACROSS NORTHEAST
OKLAHOMA AND POSSIBLE NORTHWEST ARKANSAS. THIS ACTIVITY SHOULD
REMAIN BELOW SEVERE LIMITS...BUT STILL MAY PRODUCE SOME HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ELEVATED THUNDERSTORMS MAY BE ONGOING ACROSS PORTIONS OF EASTERN
OKLAHOMA TUESDAY MORNING. A FEW OF THE STRONGER STORMS COULD
HAVE THE POTENTIAL FOR HAIL.

A WEAK FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE SOUTHERN
PLAINS AND PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY THROUGH THE
WEEK.  THE WEATHER PATTERN WILL BEGIN TO CHANGE BY LATE WEEK...WITH
STRONGER STORM SYSTEMS POISED TO PASS ACROSS THE PLAINS. ALL DATA
SUGGEST THAT AMPLE INSTABILITY AND WIND SHEAR WILL BE IN PLACE TO
SUPPORT SEVERAL ROUNDS OF SEVERE STORMS FROM LATE WEEK THROUGH NEXT
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Osage

When
April 9, 7:08 PM CST
Where
Osage County, 9 mi NNW of Bigheart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.970, -96.282

Hail, Osage

When
April 9, 7:40 PM CST
Where
Osage County, 4 mi NW of Okesa
Measured
2 in hail
Reported by
COOP Observer
Coordinates
36.761, -96.181

Hail, Osage

When
April 9, 7:50 PM CST
Where
Osage County, Okesa
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.720, -96.130

Large hail caused significant damage to home windows and to a vehicle in Okesa.

Hail, Osage

When
April 9, 8:00 PM CST
Where
Osage County, 5.3 mi SSE of Okesa
Measured
1.75 in hail
Reported by
Public
Coordinates
36.647, -96.100

Hail, Osage

When
April 9, 8:00 PM CST
Where
Osage County, 6 mi NE of Barnsdall
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.631, -96.094

Hail, Washington

When
April 9, 8:10 PM CST
Where
Washington County, Ochelata
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -95.980

Hail, Osage

When
April 9, 8:20 PM CST
Where
Osage County, 3.61 mi ENE of Wolco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.570, -96.020

Hail, Osage

When
April 9, 8:25 PM CST
Where
Osage County, 4.8 mi NE of Wolco
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.600, -96.020

Hail, Washington

When
April 9, 8:30 PM CST
Where
Washington County, 2 mi W of Ramona
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.530, -95.956

Hail, Washington

When
April 9, 8:37 PM CST
Where
Washington County, 3 mi S of Ramona
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.487, -95.920

Hail, Craig

When
April 9, 9:00 PM CST
Where
Craig County, Bluejacket
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.800, -95.070

Hail, Tulsa

When
April 9, 9:00 PM CST
Where
Tulsa County, 3 mi NE of Collinsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.401, -95.792

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374659, 374662, 374663, 374664, 374668, 374670, 374672, 374674, 374677, 374682, 374684, 374687.